Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS North Platte, NE

May 10, 2018Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2018, 3:37 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 3:37 PM MDT (21:37 UTC)
Expired
May 10, 2018, 4:15 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:40 PM MDTHAIL 1.756 E Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 10, 1:41 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS53 KLBF 102137
SVRLBF
NEC031-161-102215-
/O.NEW.KLBF.SV.W.0018.180510T2137Z-180510T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
337 PM MDT THU MAY 10 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...
  Northeastern Sheridan County in the Panhandle of Nebraska...

* Until 415 PM MDT

* At 336 PM MDT, a severe thunderstorm was located near Gordon,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Gordon, Merriman, Irwin, Intersection of Highway 20 and Irwin Road,
  Bayonne, Shell Lake State Wildlife Management Area and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 104 and 141.
 Highway 61 between mile markers 223 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10152 4297 10149 4267 10211 4281 10226
      4300 10198
TIME...MOT...LOC 2136Z 231DEG 30KT 4279 10210 

HAIL...1.00IN
WIND...<50MPH
 
$$

JWS
3 follow-up statements
936 
WWUS53 KLBF 102147
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
347 PM MDT THU MAY 10 2018

NEC031-161-102215-
/O.CON.KLBF.SV.W.0018.000000T0000Z-180510T2215Z/
Cherry NE-Sheridan NE-
347 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

At 347 PM MDT, a severe thunderstorm was located 10 miles east of
Gordon, moving northeast at 35 mph.

HAZARD...Golf ball size hail. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Gordon, Merriman, Irwin, Intersection of Highway 20 and Irwin Road,
Bayonne, Shell Lake State Wildlife Management Area and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 104 and 141.
 Highway 61 between mile markers 223 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4300 10152 4297 10149 4267 10211 4281 10226
      4300 10198
TIME...MOT...LOC 2147Z 233DEG 29KT 4284 10199 

HAIL...1.75IN
WIND...<50MPH
 
$$

JWS
075 
WWUS53 KLBF 102157
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
357 PM MDT THU MAY 10 2018

NEC161-102206-
/O.CAN.KLBF.SV.W.0018.000000T0000Z-180510T2215Z/
Sheridan NE-
357 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM MDT for
north central Nebraska.

LAT...LON 4300 10152 4297 10149 4269 10206 4289 10207
      4300 10198
TIME...MOT...LOC 2156Z 245DEG 27KT 4287 10191 

$$

NEC031-102215-
/O.CON.KLBF.SV.W.0018.000000T0000Z-180510T2215Z/
Cherry NE-
357 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 356 PM MDT, a severe thunderstorm was located 11 miles west of
Merriman, or 15 miles east of Gordon, moving northeast at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Merriman, Irwin, Intersection of Highway 20 and Irwin Road, Bayonne,
Shell Lake State Wildlife Management Area and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 113 and 141.
 Highway 61 between mile markers 223 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10152 4297 10149 4269 10206 4289 10207
      4300 10198
TIME...MOT...LOC 2156Z 245DEG 27KT 4287 10191 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
447 
WWUS53 KLBF 102217
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
417 PM MDT THU MAY 10 2018

NEC031-102225-
/O.EXP.KLBF.SV.W.0018.000000T0000Z-180510T2215Z/
Cherry NE-
417 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. A different severe 
thunderstorm warning remains in effect until 5 PM MDT for a storm 
further south.

A severe thunderstorm watch remains in effect until 700 PM MDT for
north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4300 10152 4297 10149 4269 10206 4289 10207
      4300 10198
TIME...MOT...LOC 2215Z 231DEG 30KT 4297 10174 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:49 PM MDT, 48 minutes earlier.

Area forecast discussion, May 10, 2:49 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
349 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 10 2018

Models continue to agree that thunderstorms will congeal into an MCS
across the Sandhills into southwest NE early this evening, and then
track eastward across north central and central Nebraska mid to late
evening. Surface low pressure will be located across northeast
CO. early this evening, with a warm front extending east from the
low across west central and southwest Nebraska. This is the area
where low level moisture will be maximized with SFC dew points
near 60F. This is also the area of best instability and strongest
shear. Large hail and wind damage seem most likely in these areas
as the storms move through. In addition there is a small chance
that an isolated tornado may form, especially right near the warm
front where LCL levels may be lower due to the local higher
moisture content.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 10 2018

Unsettled weather will continue Friday into Saturday. A large upper
level low pressure system will remain established across the
western CONUS. We'll be on the eastern fringes, with a chance for
showers through Saturday. NAM does continue to indicate some
instability in the mid levels Friday night, and will include
thunder during this time. Otherwise the surface front will be well
to the south in KS, with an overcast stratus cloud deck and cool
temperatures locked in our area both Friday and Saturday. By
Sunday, expected some improvement as the upper level low weakens
across the Rockies. Breaks in the clouds should allow highs to
reach the mid and upper 60s.

The upper trough will reload and deepen next week across the
western U.S. This will continue southwest flow aloft across the
central plains. A stationary front will meander north and south
during this time, separating warm, humid Gulf air to the south and
cooler drier Canadian air to the north. This, with the upper
trough locate d to the west, should yield a good set up for at
least scattered thunderstorms at times. Highs mostly will be in
the mid to upper 70s, with perhaps some lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu May 10 2018

Main forecast challenge involves timing of TSRA and coverage, as
well as stratus to follow. Short range models/CAMS indicate a
variety of possible outcomes with the TSRA but confidence is good
on at least SCT coverage of storms by this evening. Main complex
should track across the Sandhills but will affect both TAF sites
this evening. Stratus should develop quickly behind the MCS cold
pool and will remain in place for most of the day Friday.
Therefore a trend toward LIFR is in the forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Stoppkotte
Hazardous weather outlook, May 10, 2:52 PM MDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
352 PM CDT Thu May 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
352 PM CDT Thu May 10 2018 /252 PM MDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms capable of large hail and wind damage are
expected late this afternoon and early evening across western
Nebraska. The risk of severe weather will spread east into north
central and central Nebraska this evening.

Storm activity will develop across the Panhandle late this
afternoon. The thunderstorms are expected to become numerous as
they move east through western Nebraska early this evening and
later across north central Nebraska in central Nebraska.

Large hail is the main threat late this afternoon and early this
evening across the Panhandle and western Nebraska. Then more of a
wind damage threat is expected as storms move east across north
central and central Nebraska.

An isolated tornado could form late this afternoon or early this
evening, and this would be most likely to occur about 35 miles
north or south of a line from Oshkosh to North Platte.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible at times Friday through Wednesday. The
risk of organized severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:34 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan41 min
May 10, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry47 min
May 10, 4:15 PM MDTSpecial Weather StatementLBFGarden45 min
May 10, 4:25 PM MDTSevere Thunderstorm WarningLBFSheridan50 min
May 10, 4:25 PM MDTSevere Thunderstorm WarningLBFGarden50 min
May 10, 4:28 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
May 10, 4:41 PM MDTSevere Thunderstorm WarningLBFGarden35 min
May 10, 4:50 PM MDTSevere Thunderstorm WarningLBFCherry40 min
May 10, 4:57 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan48 min
May 10, 4:58 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
May 10, 5:08 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan52 min
May 10, 5:22 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan38 min
May 10, 5:29 PM MDTSevere Thunderstorm WarningLBFCherry46 min
May 10, 5:40 PM MDTSevere Thunderstorm WarningLBFGarden50 min
May 10, 5:50 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr
May 10, 5:56 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.